Oregon, 2020

High Wind in Oregon, August 16, 2020

August 16, 2020 · NWS PDT · 2 events in 2 counties and zones

Remnant thunderstorms produced strong outflow winds across north central Oregon and south central Washington on August 16th during the evening. There was no lightning with this activity.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Remnant thunderstorms produced strong outflow winds across north central Oregon and south central Washington on August 16th during the evening. There was no lightning with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 2:44 PM PST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 2:44 PM PST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
344 PM PDT Sun Aug 16 2020

...UPDATED AVIATION DISCUSSION...

.AVIATION...VFR conditions expected through the period. However,
there will be mostly mid and high clouds throughout the area this
evening due to thunderstorms over central, north central, and
northeast OR. These thunderstorms will affect terminals KBDN and
KRDM the most, however, they may also affect KPDT, KALW, KPSC and
KDLS later this evening and overnight. Thunderstorms are expected to
decrease overnight and then fire up again by Monday afternoon. Winds
will be light through at least mid morning Monday, except gusty and
erratic near any thunderstorms. 88

&&

.SHORT TERM...Going forecast for excessive heat and thunderstorms
today on track. Isolated strong to briefly severe storms are
possible this afternoon and evening, damaging winds the primary
threat, with confidence highest across central OR. Recent radar
shows isolated coverage with storms across central OR with an
uptick in coverage expected mid-late afternoon. Storms are
expected to track northward in time then are anticipated to start
tapering off mid-late evening as they move to the OR/WA border.
Little change in recent HREF cycle with a fair forecast envelope
present among hi-res guidance. A strong signal remains for
clusters of storms developing in central OR with additional
development in the northeast mountains expected, albeit with less
storm coverage. Strong signal remains in the therm profiles for
strong gusts/winds with outflows. Further, very strong convective
wind gusts remain highlighted by the HREF across the CWA over
entire OR side w.r.t. probabilities of 10 m winds > 30 kts. While
there is uncertainty in how far storms will push north, confidence
remains moderate-high in storms diminishing in the OR Basin.
Lastly, precipitable water is above normal, excess of 150%,
however, thinking rainfall will remain light. That said, locally
higher rainfall with a high-end of a half inch to one inch cannot
be ruled out in parts of the central Cascades where convection
can repeatedly go over the same area based on recent HREF output
(comparing Localized Probability Matched Mean and the max/mean
forecasts). Albeit low confidence in any appreciable rainfall
given the elevated nature, storm motion, and overall rainfall
duration. Storm chances then return Monday- Tuesday afternoon and
evening with best potential over parts of central OR to the
northeast mountains. 80

.LONG TERM...Wednesday through Sunday...Models in good agreement
through the period with only a few minor discrepancies.  Southwest
upper level flow begins the period as an upper level low hangs off
the BC coast.  A weak disturbance is expected to move through the
area Wednesday evening which could produce some convection over our
northeast mountains.  The southwest upper level flow will continue
until the aforementioned low finally weakens and lifts eastward into
BC on Saturday. This should result in more westerly flow across the
region on Sunday. However, ECMWF tends to keep the flow southwest as
it develops a stronger 4 corners high. Nevertheless, it appears
showers will remain confined to the Cascades Thursday through
Saturday. Daytime highs will remain slightly above normal through
the period. Earle

&&

.AVIATION...Previous discussion...18Z TAFs...VFR conditions expected
through the period. Increasing mid to high level moisture will
continue to stream in from the south with sct-bkn AOA 12kft this
afternoon and early evening. Isolated to scattered high based
showers/thunderstorms are expected to develop this afternoon over
central OR and spread north and east through the evening. Some
storms may produce strong gusty winds. Winds will generally be less
than 10kts, however they will be 15-25 kts with higher gusts in
vicinity of showers and thunderstorms. Smoke from multiple fires
could lead to hazy skies and possibly some brief visibility
reductions at BDN/RDM and DLS.

&&

.FIRE WEATHER...Latest radar display and lightning data from GLM
and ENTLN over the last two hours shows thunderstorms have
developed across south central OR with recent develop in central
OR the last half hour. Overall, forecast on track for frequent
lightning and scattered thunderstorms to develop and spread this
afternoon across central OR into north central and northeast OR.
Soundings and guidance support strong to potential damaging winds
with these elevated storms. Meanwhile, current thinking is storms
will start winding down mid-late evening as they move to the
OR/WA border with loss of daytime heating and instability,
however, gusty outflow will remain possible. Otherwise, isolated
thunderstorm threat remains Monday and Tuesday across parts of the
central OR cascades to the northeast mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  71 100  68  96 /  40  10  20  10
ALW  74 103  71  99 /  40  10  10  10
PSC  73 104  72 101 /  30  10  10  10
YKM  71 102  65  98 /  20  10  10  10
HRI  72 104  71 101 /  40  10  10  10
ELN  70  98  63  93 /  20  10  10  10
RDM  62  97  62  94 /  30  20  20  10
LGD  65  99  64  95 /  40  20  30  20
GCD  66 101  65 100 /  30  30  30  30
DLS  72  99  71  97 /  40  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Excessive Heat Warning until 9 PM PDT Tuesday for ORZ041-044-505-
     507-508.

     Red Flag Warning until 11 PM PDT this evening for ORZ610-639-641.

     Heat Advisory until 9 PM PDT Tuesday for ORZ049-050-502-503-510-
     511.

     Red Flag Warning until 11 PM PDT Tuesday for ORZ611-640-642>645.

WA...Excessive Heat Warning until 9 PM PDT Tuesday for WAZ024-026>029-
     521.

     Heat Advisory until 9 PM PDT Tuesday for WAZ030-520.

&&

SHORT TERM...80
LONG TERM....88
AVIATION...88
FIRE WEATHER...80

In the hours before

Special weather statement, Aug 16, 3:43 PM PST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pendleton OR
443 PM PDT Sun Aug 16 2020

ORZ509>511-170045-
North Central Oregon OR-Central Oregon OR-
East Slopes of the Oregon Cascades OR-
443 PM PDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...SOUTHWESTERN
SHERMAN AND WASCO COUNTIES UNTIL 545 PM PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm over
southeastern Warm Springs Reservation, or 10 miles northwest of
Madras, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Madras, Maupin, Grass Valley, Antelope, Shaniko, Ashwood, Warm
Springs Reservation, Kent, Wamic, Warm Springs, Tygh Valley,
Wapinitia, Gateway, Pine Grove, South Junction, Willowdale and
Simnasho.

LAT...LON 4526 12168 4526 12148 4539 12148 4539 12056
      4480 12067 4469 12075 4473 12085 4466 12088
      4465 12165 4507 12170 4507 12166 4510 12165
      4512 12170 4522 12171
TIME...MOT...LOC 2342Z 175DEG 28KT 4477 12122

RSC
Local storm report, Aug 16, 4:40 PM PST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
540 PM PDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     5 S FOSSIL              44.93N 120.23W
08/16/2020  M57.00 MPH       WHEELER            OR   MESONET

            PRINDLE HILL ODOT WEATHER STATION.

&&

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Central Oregon

When
August 16, 4:46 PM PST to 4:50 PM PST
Where
North Central Oregon forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.283, -120.928 (the zone’s center; the record gives no point)

Winds gusted to 58 mph 9 E Dufur from remnant outflow.

High Wind, Eastern Columbia River Gorge

When
August 16, 5:05 PM PST to 5:10 PM PST
Where
Eastern Columbia River Gorge forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.314, -120.689 (the zone’s center; the record gives no point)

Winds gusted to 58 mph from remnant outflow 4 NNW Chenowith.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903081, 903084.